Idaho, 2011

Flooding in Idaho, May 15 to 17, 2011

May 15 to 17, 2011 · NWS OTX · 2 events in 1 county or zone

A wet spring season resulted in saturated soils across the Inland Northwest. Rivers, small streams, and creeks began to rise as temperatures warmed on May 13th and 14th as snowmelt infiltrated many watersheds across the Central Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A wet spring season resulted in saturated soils across the Inland Northwest. Rivers, small streams, and creeks began to rise as temperatures warmed on May 13th and 14th as snowmelt infiltrated many watersheds across the Central Panhandle. Warm and dry weather transitioned to cooler but considerably wetter conditions over the weekend on May 15th into early the next week. An upper level low pumped a considerable amount of moisture into the region with an extended period of heavy rain falling Sunday into Monday. Forty-eight hour rainfall totals were up to between three-quarters and one inch for many locations across the Coeur d'Alene Area and the Central Panhandle Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 15, 4:15 AM PST, 1 hour 45 minutes earlier.

Area forecast discussion, May 15, 4:15 AM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
515 AM PDT SUN MAY 15 2011

.SYNOPSIS...
A VERY WET PACIFIC LOW PRESSURE SYSTEM WILL BRING WIDESPREAD RAIN TO
THE INLAND NORTHWEST THROUGH MONDAY. THIS WEATHER SYSTEM ALONG WITH
RECENT WARMER TEMPERATURES AND MELTING SNOW WILL CONTRIBUTE TO RIVER
FLOODING AS WELL THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE IN THE
COLUMBIA BASIN AND CASCADES THIS SATURDAY EVENING. TEMPERATURES WILL
BE BELOW NORMAL SUNDAY AND MONDAY. THERE WILL BE A SLOW WARMING
TREND THROUGH THE REMAINDER OF THE WEEK WITH MAINLY A FEW AFTERNOON
AND EVENING MOUNTAIN SHOWERS.

&&

.DISCUSSION...
TODAY THROUGH MONDAY EVENING...THE DEEP AND COOL UPPER LEVEL LOW
PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL CONTINUE TO BE THE
WEATHER PRODUCER THROUGH HE SHORT TERM. SATELLITE LOOPS ARE
SHOWING THE TROUGH TAKING ON A NEGATIVE TILT MUCH AS THE MODEL HAD
PREDICTED. A SOUTH-SOUTHEAST UPPER LEVEL FLOW IS ADVECTING LARGE
AMOUNTS OF MOISTURE INTO THE REGION...WITH THE GARDEN HOSE POINTED
SQUARELY AT THE CASCADES. A STRONG SHORTWAVE IS ROUNDING THE
BOTTOM OF THE TROUGH AND AS THAT WAVE TRACKS FROM SOUTHWEST TO
NORTHEAST IT WILL BRING A COLD FRONT THROUGH THE INLAND NORTHWEST
THIS AFTERNOON AND TONIGHT. THIS WILL SLOWLY BACK THE FLOW FROM
SOUTH-SOUTHEAST TO SOUTHWEST OVER THE NEXT 24 HOURS...AND SHIFT
THE FIRE HOSE FROM THE CASCADES TO THE NORTHERN MOUNTAINS AND THE
PANHANDLE MOUNTAINS.

CURRENTLY THERE IS A VERY EVIDENT PRECIPITATION LINE FROM NEAR
LUCERNE SOUTHEAST TO ABOUT WALLA WALLA. SOUTHWEST OF THIS LINE
PRECIPITATION AMOUNTS SINCE SATURDAY MORNING RANGE FROM AROUND A
HALF INCH IN THE BASIN TO AROUND ONE AND ONE HALF INCHES FOR THE
CASCADES...WITH LITTLE TO NOTHING NORTHWEST OF THIS LINE. THAT
WILL CHANGE. WE EXPECT THE CASCADES TO PICK UP ANOTHER QUARTER TO
ONE HALF INCH OF RAIN IF NOT MORE AS THE FLOW BEGINS TO CHANGE. BY
THIS AFTERNOON THROUGH MONDAY THE NORTHERN AND PANHANDLE
MOUNTAINS COULD GET A HALF TO THREE QUARTERS OF AN INCH OF RAIN.
AS A PREVIOUS DISCUSSION INDICATED EXPECT A COUPLE OF VERY SOGGY
DAYS FOR THE REGION.

TEMPERATURES ACROSS THE SOUTHWEST WILL COOL BY 5 DEGREES OR
SO...BUT ACROSS THE EAST AND NORTHEAST ZONES TEMPERATURES COULD
FALL BY 15-20 DEGREES SUNDAY AND MONDAY. IN ADDITION EXPECT
BREEZY EASTERLY WINDS THIS MORNING...SLOWLY SUBSIDING THROUGH HE
AFTERNOON.

AREA RIVERS AND STREAMS ARE ALREADY RUNNING VERY HIGH. SEVERAL
FLOOD WARNINGS AND WATCHES AND ADDITIONAL HIGHLIGHTS HAVE ALREADY
BEEN ISSUED AND WITH MORE RAIN EXPECT THIS TO INCREASE. /TOBIN

MONDAY NIGHT THROUGH WEDNESDAY...PRECIPITATION WILL DIMINISH IN
AREAL COVERAGE AND INTENSITY AS THE UPPER LOW THAT HAS PLAGUED THE
REGION STARTS TO FILL AND SHEAR APART. SHOWERS WILL BE SCATTERED AND
DRIVEN MAINLY BY AFTERNOON INSTABILITY AND OROGRAPHIC FLOW. THE
ENERGY ROTATING AROUND THE LOW WILL SPLIT...WITH ONE LOBE OF ENERGY
SHIFTING NORTH INTO SOUTHERN ALBERTA. THE REMAINING ENERGY WILL DROP
SOUTHEAST TO THE GREAT BASIN. THE BEST CHANCE OF SHOWERS WILL BE
ACROSS THE NORTHERN ZONES TUESDAY NIGHT...THEN SHIFT TO THE
SOUTHEAST AS MOISTURE WRAPS AROUND THE GREAT BASIN LOW. THE SYSTEM
WILL LOSE ITS TAP INTO PACIFIC MOISTURE SO RAINFALL SHOULD BE LIGHT.
THE EXCEPTION WILL BE IN THE VICINITY OF ANY CONVECTIVE SHOWERS THAT
DEVELOP. TEMPERATURES WILL START A SLOW WARMING TREND BUT STAY ON
THE COOL SIDE OF CLIMO THROUGH MID WEEK.

THURSDAY THROUGH SATURDAY...WARMER AND DRIER CONDITIONS WILL PREVAIL
AS THE UPPER LEVEL LOW CONTINUES TO DRIFT TO THE EAST IN AN ATTEMPT
TO UNDERCUT THE BLOCKING HIGH PRESSURE IN THE MID SECTION OF THE
COUNTRY. TEMPERATURES SHOULD WARM TO SEASONAL NORMALS AND SLIGHTLY
ABOVE BY THE END OF THE WORK WEEK. THE WEEKEND WEATHER IS A BIT LESS
CERTAIN AS MODELS DISAGREE ON WHETHER THE NEXT PACIFIC TROUGH WILL
BE ABLE TO ADVANCE TO THE COAST OR REMAIN OFFSHORE THROUGH SATURDAY.
/KELCH

&&

.AVIATION...
12Z TAFS...MOISTURE WRAPPING AROUND A DEEP LOW PRESSURE SYSTEM WILL
RESULT IN CONTINUED MODERATE RAIN TO THE BASIN AND EAST SLOPES OF
THE CASCADES TODAY. A COLD FRONT WILL MOVE THROUGH THE REGION THIS
AFTERNOON FROM THE SOUTHWEST AND WILL SHIFT THE FOCUS OF THE
HEAVIEST PRECIPITATION TO NORTHERN ZONES AND FINALLY THE NORTHEAST
ZONES THIS AFTERNOON AND TONIGHT. CONDITIONS MAINLY VFR WITH CIGS
AOB BKN-OVC100. CIGS/VSBY AT KMWH...KEAT MAY DROP TO MVFR AT TIMES
WITH THE HEAVIEST PRECIPITATION THIS MORNING. AS THE HEAVIER
PRECIPITATION CIGS/VSBY MAY DROP TO MVFR AFTER 02Z. GUSTY NORTHEAST
WINDS WILL CONTINUE FOR EASTERN TAF SITES THROUGH 18-19Z BEFORE
SHIFTING TO THE SOUTHWEST AND WEAKENING BEHIND THE COLD FRONT THIS
AFTERNOON. /TOBIN

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        55  40  53  36  58  38 /  90 100  80  40  20  20
COEUR D'ALENE  59  41  52  35  58  37 /  90 100  90  40  20  20
PULLMAN        55  40  53  35  57  38 / 100 100  70  20  30  30
LEWISTON       59  43  59  40  62  42 / 100 100  60  20  30  30
COLVILLE       64  43  56  37  62  39 /  80 100 100  60  30  30
SANDPOINT      65  40  51  36  57  36 /  60 100 100  50  30  30
KELLOGG        62  37  49  35  54  37 /  90 100 100  40  40  40
MOSES LAKE     60  39  62  36  64  38 / 100  70  30  20  20  20
WENATCHEE      59  42  61  40  62  42 / 100  70  20  20  20  20
OMAK           62  40  60  37  63  37 /  90 100  70  40  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 15, 4:43 AM PST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
543 AM PDT SUN MAY 15 2011

IDZ001>004-026-027-WAZ031>038-041>044-161245-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
543 AM PDT SUN MAY 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RAPID MOUNTAIN SNOW MELT AND MODERATE RAIN WILL BRING INCREASING
AMOUNTS OF WATER INTO MANY RIVER SYSTEMS. PLEASE REFERENCE
CURRENT FLOOD WATCHES AND WARNINGS IN EFFECT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL ROUNDS OF RAIN ARE EXPECTED THROUGH MONDAY. THE COMBINATION
OF RAIN AND MELTING SNOW WILL HEIGHTEN THE POTENTIAL FOR FLOODING
IN THE MOUNTAINOUS ZONES OF EASTERN WASHINGTON AND NORTH IDAHO.
RIVERS WILL LIKELY RUN HIGH THROUGH THE MIDDLE OF NEXT WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Shoshone

When
May 15, 6:00 AM PST to May 17, 9:00 PM PST
Where
Shoshone County, 0.69 mi SE of Enaville to 2.17 mi NNE of Bradley
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Public
Coordinates
47.564, -116.238

A man became stranded as the North Fork of the Coeur d'Alene River flooded Sunday morning. The camper and his trailer had to be pulled out 1,000 feet through 3 1/2 feet of water by a tow truck. Property damage was estimated.

Flood, Shoshone

When
May 15, 2:00 PM PST to May 17, 9:00 PM PST
Where
Shoshone County, 1.66 mi SSW of Gem to 1.04 mi SW of Gem
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
47.497, -115.879

Eastbound lanes of Highway 4 were flooded between Gem Hill and Frisco Roads at mile post 5. Roadway was reduced to one lane.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301572, 301579.